Herxes vs. side effects.

Discussion in 'Fibromyalgia Main Forum' started by gapsych, Oct 7, 2008.

  1. gapsych

    gapsych New Member

    I just read that someone took the MMS and became very sick and how many have a herx from medications.

    How do you know if it is a herx or just side effects from the medication?

    Does a herx produce different symptoms than side effects?

    Thanks in advance.
  2. lpn9999

    lpn9999 New Member

    I'm not an expert, but since no one else has taken a crack at it, I'll give you the simplified version that I understand.

    Let's say you had Lyme, and the main symptom was pain and arthritis in your left knee. For this, you take an antibiotic that can give you a stomach ache or cause a rash.

    Herx reactions are caused by the Lyme bacteria dying off and releasing toxins. Where the bacteria are most concentrated, more toxins will be released. So, if the reaction you get is increased pain in your knee, it is probably herxing. If it is your stomach or a rash, it's probably the abx.

    Obviously, in real life, it's much more complicated and there's more overlap in symptoms. That's where I call the nurse, and thankfully she seems to make the right call. Now maybe someone else can chime in with something more definitive.

    (who is new to this)

  3. Mikie

    Mikie Moderator

    ABX can cause side effects and Herxing. Herxing is not really a side effect so much as the body's reaction to a major dieoff of bacteria. If the body cannot excrete the dead pathogens before they become toxic, the body can produce nausea, profuse sweating, and diarrhea to flush out the toxins. Herxing and/or side effects can cause flaring, which can produce pain but the pain itself is not part of Herxing. Rashes, labored breathing, stomach problems, etc. are side effects of ABX. I know this can be confusing. Sometimes, Herxing is confused for a side effect or allergic reaction.

    Hope this helps.

    Love, Mikie
  4. gapsych

    gapsych New Member

    Thank you for your imput.

    It is complicated. I just thought of a third senario. What if you get both?

    I don't think I will even go there, LOL!!!

    Again thanks.

  5. mbofov

    mbofov Active Member

    As Mikie and Lisa pointed out, herxing is a reaction caused by the die-off of pathogens, generally when the body is overwhelmed by these dead pathogens and their byproducts. The first time I had a herx reaction, I had had a severe infection and the doctor gave me a shot of antibiotics as well as pills to be taken orally. Within a day or 2 I felt even worse and called the doctor, who explained that it was from the bacterial die-off. This was before I developed CFIDS.

    If you take a medicine that does not kill pathogens - e.g., antidepressants, blood pressure medicine, cholesterol meds, etc., and you feel crappy afterwards, those are side effects. It's not a herx reaction because there are no pathogens being killed.

    However, I think many of the newer antibiotics have the potential for some very serious side effects which the older ones did not have. So if you start having a bad reaction after starting an antibiotic, I would read the fine print in the package insert just to make sure it isn't a side effect. I know that Levaquin and Cipro and those types can be very dangerous (they now have black box warnings) and are best avoided if at all possible.

  6. gapsych

    gapsych New Member

    I guess my concern would be that people may not be herxing like they think they are. The same thing could be said of supplements which supposedly cause herxes.

    Definitely a slippery slope as far as diagnosing.


  7. Mikie

    Mikie Moderator

    It kills pathogens in the blood and it can cause the same Herxing as my ABX does. After one has been on ABX a long time, one gets to know how Herxing feels. AV's can cause a Herx-like reaction when viruses die off too.

    Yes, it is likely that one can experience Herxing and flaring and/or Herxing and side effects. One very distinct symptom of Herxing is the horrible smell of one's sweat and stool. It smells of death. Sorry, I know this is gross but it can be important to make distinctions.

    Love, Mikie
  8. gapsych

    gapsych New Member


    However, I am not sure EVERONE can tell the difference which can make it hard to diagnose illnesses.

    That is what puzzles me. I think I will go google!!!

    I am not saying herxes do not exist. I am just curious.

    Take care

    [This Message was Edited on 10/09/2008]